Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Jackson, KY

July 29, 2000Floyd County, Martin County, Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 29, 2000, 8:08 PM EDT for Floyd County, Martin County, Pike County, Kentucky. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2000, 8:08 PM EDT (00:08 UTC)
Expired
Jul 29, 2000, 9:00 PM EDT
In force
52 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Floyd County, KY, Martin County, KY, Pike County, KY

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:30 PM EDTThunderstorm WindBurnwell, KYTrees down at Narrow's Branch. One tree with a reported 5 to 5 1/2 foot diameter. Large road signs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 300009
SVRJKL
KYC071-159-195-300100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
808 PM EDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FLOYD COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF PRESTONSBURG
  MARTIN COUNTY IN KENTUCKY
  NORTHWESTERN PIKE COUNTY IN KENTUCKY

* UNTIL 900 PM EDT

* AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRESTONSBURG...OR ABOUT 3 MILES SOUTHEAST
  OF PRESTONSBURG...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTHEAST OF WARFIELD AT 825 PM EDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT gTO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR KENTUCKY.

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:40 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 29, 5:40 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
540 PM EDT SAT JUL 29 2000

UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT

TROUGH CONTINUES TO INFLUENCE THE WEATHER ACROSS THE AREA. MODELS
ALL IN DECENT AGREEMENT. MAIN FOCUS OF HEAVY RAIN WILL BE NORTH OF
THE CWA. SINCE WE HAVE NOT HAD ANY WIDE SPREAD HEAVY RAIN AMOUNTS
WILL NOT GO WITH A FLASH FLOOD WATCH...ALTHOUGH WILL CONTINUE THE
MENTION OF HEAVY RAINS POSSIBLE. SPC TALKING ABOUT A POSSIBLE
WEATHER WATCH SO MAY HAVE TO INCLUDE THE MENTION OF SEVERE STORMS.

TROUGH REMAINS IN THE AREA THROUGH EARLY NEXT WEEK. PRECIP
CHANCES WILL REMAIN IN FORECAST. MODELS BRING IN ANOTHER FRONT TO
THE AREA ON THURSDAY SO EXTENDED SOUNDS LIKE A BROKEN RECORD WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

GUIDANCE NUMBERS SEEM A LITTLE HIGH GIVEN THE CLOUDS AND PRECIP IN
THE AREA FOR THE NEXT COUPLE OF DAYS. WILL CUT THESE NUMBERS{
BECAUSE OF THIS.

.JKL...SEVERE THUNDERSTORM WATCH FOR EASTERN KENTUCKY UNTIL 11 PM EDT.

SCHAUB

In the hours before

Special weather statement, Jul 29, 7:43 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
743 PM EDT SAT JUL 29 2000

KYZ044-050>052-058>060-068-069-079-080-083-300300-
BATH-ESTILL-FLEMING-JACKSON-LAUREL-MENIFEE-MONTGOMERY-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-
743 PM EDT (643 PM CDT) SAT JUL 29 2000

...SEVERE THUNDERSTORM WATCH CANCELED FOR THE FOLLOWING COUNTIES...

              BATH               ESTILL               FLEMING
              JACKSON            LAUREL               MENIFEE
              MONTGOMERY         POWELL               PULASKI
              ROCKCASTLE         ROWAN                WAYNE

THE AREA OF POTENTIALLY SEVERE THUNDERSTORMS HAS MOVED EAST OF THE
REGION ENABLING THE ABOVE COUNTIES TO BE REMOVED FROM THE SEVERE
THUNDERSTORM WATCH AREA. ADDITIONAL SHOWERS AND RAINFALL ARE STILL
POSSIBLE...HOWEVER NO ADDITIONAL SEVERE WEATHER IS EXPECTED THIS
EVENING.

KYZ084>088-104-106>120-300300-
BELL-BREATHITT-CLAY-ELLIOTT-FLOYD-HARLAN-JOHNSON-KNOTT-KNOX-LEE-
LESLIE-LETCHER-MAGOFFIN-MARTIN-MCCREARY-MORGAN-OWSLEY-PERRY-PIKE-
WHITLEY-WOLFE-
743 PM EDT SAT JUL 29 2000

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
THE FOLLOWING COUNTIES...

              BELL               BREATHITT            CLAY
              ELLIOTT            FLOYD                HARLAN
              JOHNSON            KNOTT                KNOX
              LEE                LESLIE               LETCHER
              MAGOFFIN           MARTIN               MCCREARY
              MORGAN             OWSLEY               PERRY
              PIKE               WHITLEY              WOLFE

THE POTENTIAL FOR SEVERE WEATHER...ASSOCIATED WITH AN AREA
OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN KENTUCKY...
REMAINS IN EFFECT FOR THE ABOVE COUNTIES UNTIL 1100 PM. STRONG GUSTY
WINDS AND DAMAGING HAIL ARE POSSIBLE AS THESE STORMS MOVE THROUGH
THE AREA THIS EVENING.

INDIVIDUALS IN THE PATH OF THESE STORMS SHOULD SEEK COVER
IMMEDIATELY...AS THESE STORMS ARE EXTREMELY DANGEROUS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST
INFORMATION.

MCLANE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:09 PM EDTSevere Thunderstorm WarningJKLPulaski51 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.